Alert archive / Kansas / Flash Flood Warnings in 1998

Flash Flood Warning 19, NWS Wichita, KS

October 31, 19984 counties in Kansas

NWS Wichita, KS issued this flash flood warning at Oct 31, 1998, 9:23 AM CST for 4 counties in Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 31, 1998, 9:23 AM CST (15:23 UTC)
Expired
Oct 31, 1998, 3:00 PM CST
In force
6 hr
Issued by
NWS Wichita, KS
Area
Whole counties

Counties Harper County, KS, Kingman County, KS, Sedgwick County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 40 km from the middle of the area, began a volume at 15:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 3.4 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1998-10-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1998-10-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
526 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 311524
FFWICT
KSC077-095-173-191-312100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
923 AM CST SAT OCT 31 1998

THE NATIONAL WEATHER SERVICE IN WICHITA KS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HARPER COUNTY IN SOUTH CENTRAL KANSAS
  KINGMAN COUNTY IN SOUTH CENTRAL KANSAS
  SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS
  SUMNER COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 300 PM CST
 
* AN AREA OF MODERATE TO HEAVY RAIN WILL MOVE NORTHEAST ACROSS
MUCH OF SOUTH CENTRAL KANSAS THROUGH THE AFTERNOON.  RAINFALL
AMOUNTS OF 1 TO 2 INCHES ARE LIKELY ACROSS HARPER...KINGMAN...
SUMNER...AND SEDGWICK COUNTIES. SO...WITH FLOODING ALREADY BEING
REPORTED IN THE LOW LYING AREAS...THE ADDITIONAL RAINFALL WILL ONLY
AGGRAVATE THE CURRENT SITUATION. FALL CREEK IN SUMNER COUNTY HAS
RISEN TO BANKFUL AND IS EXPECTED TO EXCEED ITS BANKS WITH THE
ADDITIONAL RAIN.  A FLOOD WARNING IS ALSO POSTED FOR THE CHIKASKIA
RIVER FROM CORBIN TO THE OKLAHOMA BORDER.


. DO NOT DRIVE YOUR VEHICLE ACROSS WATER-COVERED ROADS. THE WATER
DEPTH AND CURRENT MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY.

CHANCE
 0

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Oct 31, 2:45 AM CST, 6 hours 38 minutes earlier.

Area forecast discussion, Oct 31, 2:45 AM CST, 6 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
245 AM CST SAT OCT 31 1998

TODAY-SUNDAY:
FORECAST SHAPING UP AS EXPECTED EXCEPT RAINFALLS A BIT HIGHER WITH
KICT STP DEPICTING 1-2" SOUTHWEST OF A HUTCHINSON-WICHITA-WINFIELD
LINE.  SURFACE LOW POSITIONED OVER EL PASO LIFTS EAST-NORTHEAST IN
TANDEM WITH STACKED LOWS THRU 300 MB THROUGH SUNDAY NIGHT. HENCE..
WIDESPREAD RAINS TO PERSIST THROUGH SUNDAY NIGHT WITH SOME HEAVY..
ESPECIALLY ACROSS SOUTH-CENTRAL SECTION WHERE IN CLOSEST PROXIMITY
TO 925-850MB FRONT DRAPED FROM TEXAS PANHANDLE ACROSS NORTHERN OKLA-
HOMA. THUNDERSTORMS CAN'T BE RULED OUT AND WILL INCLUDE. AM ISSUING
FFA FOR ALL OF SOUTH-CENTRAL SECTION INCLUDING CHASE & MARION COUN-
TIES FOR TODAY. DAY SHIFT MAY EXTEND IF HE DEEMS NECESSARY. SOAKED
NORTHEAST FLOW THRU 850MB WARRANTS "NEARLY STEADY" WORDING OF TEMP-
ERATURES. HENCE COOLER FAN BEING FOLLOWED FOR "MAXES" WITH WARMER
FWC FOLLOWED FOR "MINS".

EXTENDED:
NO CHANGES PLANNED.
ES

FCSTID = 4
ICT   52  48  51  42 / 100 100  90  50
HUT   52  47  50  42 / 100 100  90  50
EWK   52  47  50  42 / 100 100  90  50
EQA   52  48  51  42 / 100 100  90  50
WLD   52  49  52  42 / 100 100  90  50
RSL   49  41  48  40 / 100 100  90  50
GBD   50  42  49  41 / 100 100  90  50
SLN   50  42  49  41 / 100 100  90  50
MPR   50  43  49  41 / 100 100  90  50
CFV   57  50  56  42 / 100 100  80  50
CNU   56  49  56  42 / 100 100  80  50
K88   56  48  55  42 / 100 100  80  50

.ICT...FLASH FLOOD WATCH FOR TODAY FOR ZONES KSZ052>053...KSZ067>069...
KSZ082>083...KSZ091>093.

Nearby

Flash Flood Warnings in Kansas, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.